Arkansas, 2024

Damaging Wind in Arkansas, May 17, 2024

May 17, 2024 · NWS TSA · 1 event in 1 county or zone

Scattered strong to severe thunderstorms developed into portions of northwestern Arkansas during the afternoon and evening of the 17th, as an upper level disturbance moved into the Southern Plains. The strongest thunderstorms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered strong to severe thunderstorms developed into portions of northwestern Arkansas during the afternoon and evening of the 17th, as an upper level disturbance moved into the Southern Plains. The strongest thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 17, 5:16 PM CST, 37 minutes earlier.

Area forecast discussion, May 17, 5:16 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
616 PM CDT Fri May 17 2024

...New AVIATION...

.SHORT TERM...
(Thru Tonight)
Issued at 127 PM CDT Fri May 17 2024

A NE-SW oriented trof axis sits over the region this afternoon,
with an embedded vort max clearly evident in the cloud field on
satellite imagery over SE OK. CAMs suggest shower/storm coverage
will be greatest over W AR and neighboring far E OK ahead of this
feature as it, and the parent trough, slide east with time.
Coverage should begin to wind down this evening though, due to the
loss of daytime heating. Organized severe weather is not expected
due to weak deep-layer shear.

Later on tonight, mostly clear skies and a moist BL will set the
stage for more dense fog, much like what occurred last night
except shifted farther east. Will let the evening and night shifts
evaluate the need for an advisory later if need be.

Lacy

&&

.LONG TERM...
(Saturday through Friday)
Issued at 127 PM CDT Fri May 17 2024

We dry out and warm up for the weekend. We'll likely see the first
90 degree high temps for 2024. There's a decent signal that storms
will come off the dryline on Sunday afternoon well to our west,
and some of this activity may survive into NE OK Sunday night in a
weakened state. Capping looks stronger on Monday along the
dryline, so the focus shifts to a sagging front across KS. Storm
activity should stay north of the state line thru Monday night. As
the front sinks slowly southeast on Tuesday, storm chances will
increase across the region. Exact evolution remains uncertain, but
chances of severe weather will go up with strong flow aloft and
favorable late May thermodynamics. Storm chances continue
Wednesday with the front, mainly over the eastern and southern
portions of the forecast area. Storm chances will continue thru
the end of the week.

Lacy

&&

.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Fri May 17 2024

Ongoing scattered convection will gradually wane after sunset with
any remaining terminal impacts being brief. Otherwise areas of fog
are again likely overnight with western AR terminals having the
higher potential for any prolonged dense fog. VFR conditions will
return area wide once the morning fog erodes.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   61  88  64  90 /   0   0   0   0
FSM   63  87  65  91 /  20  10   0   0
MLC   60  88  64  90 /  10   0   0   0
BVO   57  87  60  89 /   0   0   0   0
FYV   58  84  57  88 /  20  10   0   0
BYV   58  83  60  88 /  20  10   0   0
MKO   60  85  63  88 /  20   0   0   0
MIO   59  84  61  87 /   0   0   0   0
F10   60  85  63  88 /  10   0   0   0
HHW   62  86  64  88 /  20   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...07
Hazardous weather outlook, May 17, 4:03 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 PM CDT Fri May 17 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 PM CDT Fri May 17 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

POOR VISIBILITY.
	RISK...Elevated.
	AREA... Far Eastern Oklahoma and Northwest Arkansas.
	ONSET...After Midnight.

DISCUSSION...
Scattered showers and thunderstorms are ongoing across portions of
eastern Oklahoma and northwest Arkansas. A few of these storms
will be capable of brief heavy rain, and marginally severe hail or
wind. However, as the sun sets the next few hours, any lingering storms
should diminish. Later, especially after midnight, areas of fog
are expected to develop across far eastern Oklahoma and northwest
Arkansas. These areas of fog will likely continue through the
remainder of the overnight hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

SATURDAY...Dense Fog Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...High Wind Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Areas of Dense fog could be ongoing Saturday morning across parts
of eastern Oklahoma and especially northwest Arkansas. Fog should
dissipate by mid morning. Above normal temperatures return for
the weekend. Both Sunday night and Monday night, the southern end
of expected thunderstorm complexes to the north of the Kansas and
Missouri borders may affect parts of northeast Oklahoma and
northwest Arkansas as well. A cold front Tuesday should increase
the shower and thunderstorm chances areawide. Severe weather is
looking more likely with the Tuesday storms, although details are
uncertain at this time.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 17, 3:03 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tulsa OK
403 PM CDT Fri May 17 2024

ARZ029-172130-
Sebastian AR-
403 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SEBASTIAN COUNTY
THROUGH 430 PM CDT...

At 403 PM CDT, Doppler radar indicated a strong thunderstorm over
Midland, moving north at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Mansfield...                      Hartford...
Huntington...                     Midland...
Patterson...                      Arkola...
Crossroads...                     Witcherville...
Dayton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3508 9421 3508 9422 3507 9422 3506 9425
      3506 9423 3504 9423 3497 9426 3498 9445
      3515 9444 3516 9417
TIME...MOT...LOC 2103Z 195DEG 5KT 3507 9435

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 17, 3:34 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
434 PM CDT Fri May 17 2024

ARZ010-172200-
Washington AR-
434 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WASHINGTON COUNTY
THROUGH 500 PM CDT...

At 433 PM CDT, Doppler radar indicated a strong thunderstorm near
Tontitown. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Fayetteville...                   Springdale...
Tontitown...                      Johnson...
Elm Springs...                    Wheeler...
Savoy...

This includes Interstate 49 between mile markers 64 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3608 9434 3621 9433 3621 9415 3608 9414
TIME...MOT...LOC 2133Z 234DEG 2KT 3614 9425

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 17, 3:35 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
435 PM CDT Fri May 17 2024

ARZ029-OKZ076-172215-
Sebastian AR-Le Flore OK-
435 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SEBASTIAN AND
EASTERN LE FLORE COUNTIES THROUGH 515 PM CDT...

At 435 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
south of Hackett, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Greenwood...                      Pocola...
Hackett...                        Bonanza...
Midland...                        Excelsior...
Jenny Lind...                     Rock Island...
Jenson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3507 9433 3507 9446 3525 9452 3525 9424
TIME...MOT...LOC 2135Z 195DEG 4KT 3513 9442

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 17, 4:53 PM CST, 1 hour before
Special Weather Statement
National Weather Service Tulsa OK
553 PM CDT Fri May 17 2024

OKZ070-072-172330-
Muskogee OK-Sequoyah OK-
553 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SEQUOYAH AND EAST
CENTRAL MUSKOGEE COUNTIES THROUGH 630 PM CDT...

At 552 PM CDT, Doppler radar indicated a strong thunderstorm over
Webbers Falls. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Warner...                         Gore...
Webbers Falls...                  Greenleaf State Park...
Lake Tenkiller State Park...

This includes Interstate 40 in Oklahoma between mile markers 277 and
292.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3546 9504 3545 9507 3540 9512 3543 9531
      3564 9531 3562 9496
TIME...MOT...LOC 2252Z 227DEG 4KT 3551 9516

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 17, 5:23 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
623 PM CDT Fri May 17 2024

ARZ020-180000-
Franklin AR-
623 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FRANKLIN COUNTY THROUGH
700 PM CDT...

At 623 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northwest of Ozark. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Ozark...                          Altus...
Wiederkehr Village...             Jethro...
Toney...                          Watalula...
Lonelm...                         Cravens...

This includes Interstate 40 in Arkansas between mile markers 26 and
40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3561 9376 3545 9374 3546 9400 3562 9400
TIME...MOT...LOC 2323Z 102DEG 1KT 3552 9389

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 17, 5:45 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
645 PM CDT Fri May 17 2024

ARZ019-020-180030-
Franklin AR-Crawford AR-
645 PM CDT Fri May 17 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL FRANKLIN AND CENTRAL
CRAWFORD COUNTIES THROUGH 730 PM CDT...

At 645 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles west of Cedarville to 3 miles north of
Mulberry. Movement was north at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Cedarville...                     Mountainburg...
Mulberry...                       Dyer...
Rudy...                           Figure Five...
Fern...                           Piney...
Uniontown...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 15 and 25.
 Interstate 49 between mile markers 22 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3564 9447 3565 9400 3548 9400 3551 9445
TIME...MOT...LOC 2345Z 195DEG 7KT 3559 9442 3557 9407

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Western Arkansas radar (KSRX), 47 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 17, 5:53 PM CST
Where
Franklin County, Lonelm
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.550, -93.950

Strong thunderstorm wind blew down trees, and destroyed a small outbuilding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182542.